Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Las Vegas, NV

August 17, 2004Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 17, 2004, 5:32 PM MST for Mohave County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 5:32 PM MST (00:32 UTC)
Expired
Aug 17, 2004, 6:00 PM MST
In force
28 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 159 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 352 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
352 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 180032
SVRVEF
AZC015-180100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
530 PM MST TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 600 PM MST

* AT 530 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE LOCATED 7     
  MILES EAST OF WIKIEUP AND 8 MILES NORTH OF WIKIEUP...AND MOVING    
  SOUTHEAST AT 5 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3492 11362 3473 11376 3455 11354 3467 11336

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:44 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 17, 2:44 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT TUE AUG 17 2004

.SYNOPSIS...AN UNSEASONABLY STRONG UPPER LEVEL LOW NEAR SALT LAKE
CITY WILL WEAKEN AND MOVE SLOWLY EAST...REACHING THE HIGH PLAINS BY
THURSDAY. DRIER AIR HAS OVERSPREAD MUCH OF THE SOUTHERN GREAT BASIN
IN THE WAKE OF THE LOW...LIMITING THUNDERSTORM DEVELOPMENT THERE.
OVER THE MOJAVE DESERT...MOIST UNSTABLE AIR REMAINS IN PLACE...AND
THUNDERSTORMS WILL REMAIN A THREAT FOR ONE MORE DAY UNTIL DRIER AIR
MOVES IN THERE AS WELL. TEMPERATURES WILL SLOWLY MODERATE...RISING
TO NEAR SEASONAL AVERAGES BY THURSDAY. A WEAK STORM SYSTEM WILL
AFFECT THE SOUTHERN GREAT BASIN THURSDAY THROUGH SATURDAY...BRINGING
SMALL CHANCES FOR THUNDERSTORMS MAINLY OVER THE MOUNTAINS.
&&

.SHORT TERM...SORT OF AN ACTIVE DAY OVER THE SOUTHEAST THIRD OF THE
CWFA...BUT NOWHERE NEAR THE COVERAGE AND INTENSITY OF STORMS WHICH
WERE SEEN THE PAST SEVERAL DAYS. DRIER AIR WRAPPING IN BEHIND THE
UPPER LOW WHICH HAS FINALLY EXITED THE AREA HAS SQUASHED STORM
DEVELOPMENT OVER MUCH OF THE CWFA. IN THE SOUTHEAST...SATELLITE
PRECIPITABLE WATER ESTIMATES ARE STILL RUNNING 1.5 TO 2 INCHES AND
STORMS HAVE IGNITED IN THE JUICY AIR. STORMS OVER NORTHERN MOHAVE
COUNTY ARE BEING INFLUENCED BY THE BELT OF WESTERLIES SOUTH OF THE
UPPER LOW...AND ARE MOVING EAST. FARTHER SOUTH...IN SAN BERNARDINO
AND SOUTHERN MOHAVE COUNTIES...STEERING FLOW IS WEAKER AND STORM
MOVEMENT IS SLOWER. IF THERE IS ANY FLOODING THIS EVENING...IT WILL
BE ISOLATED...UNLIKE THE PAST SEVERAL DAYS. THE DRYING TREND SHOULD
CONTINUE...ALBEIT SLOWLY...THROUGH TOMORROW. ON THURSDAY...THE
MODELS SHOW A WEAK NORTHERN STREAM SHORTWAVE DROPPING DOWN INTO THE
NORTHERN CWFA...AND WILL INCLUDE SLIGHT CHANCE TO CHANCE POPS OVER
THE MOUNTAINS THERE. POINT TEMPERATURES WILL BE CHALLENGING DUE TO
EFFECTS FROM PAST STORMS /SATURATED SOILS AND LOWER DIURNAL RANGES/
AND CURRENT STORMS /COOL STORM OUTFLOW/. OVERALL TREND SHOULD BE A
SLOW RISE AS THE AIRMASS DRIES OUT.
&&

.LONG TERM...MODELS IN DECENT AGREEMENT WITH A WEAK SYSTEM MOVING
INTO THE PACNW ON SATURDAY...THEN DIFFER WIDELY AFTER THAT. DGEX AND
GFS DEVELOP A WEAK TROUGH OFF THE WEST COAST...WHILE THE EURO AND
UKMET DEVELOP A MUCH STRONGER LOW AND MOVE IT THROUGH THE PACNW. 12Z
GFS RUN MAY BE COMING AROUND TO THE EURO/UKMET SOLUTION BUT IT
DIFFERS GREATLY IN HOW IT HANDLES THE PACNW SYSTEM. BY TUESDAY THE
GFS CLOSES THIS SYSTEM OFF OVER CENTRAL CALIFORNIA...SIMILAR TO THE
SYSTEM WE EXPERIENCED YESTERDAY BUT WITHOUT ALL THE MOISTURE. EURO
IS MUCH FURTHER NORTH. FOR NOW WILL KEEP A DRY FORECAST UNTIL MODELS
COME INTO BETTER AGREEMENT. LOOKS AS IF MONSOONAL MOISTURE WILL
REMAIN OUT OF THE FORECAST AREA UNDER THE INFLUENCE OF THE
TROUGH/LOW.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

MORGAN/DAVIS
Hazardous weather outlook, Aug 17, 2:00 PM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT TUE AUG 17 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-181700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
200 PM PDT (200 PM MST) TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EVENING...PARTICULARLY ALONG AND SOUTHEAST OF INTERSTATE 15. ALTHOUGH
THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW...ISOLATED HEAVY
RAIN AND FLASH FLOODING CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRIER AIR WILL SLOWLY PUSH IN FROM THE WEST ON WEDNESDAY...LIMITING
THE THREAT OF THUNDERSTORMS TO PORTIONS OF LINCOLN AND MOHAVE
COUNTIES. FOR THURSDAY THROUGH MONDAY...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:16 PM MSTFlash Flood WarningVEFMohave59 min
Aug 18, 4:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 18, 4:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.